Kentucky, 2010Heat in Kentucky, August 10, 2010
August 10, 2010 · NWS JKL · 26 events in 25 counties and zones
A very large and strong area of high pressure brought a heat wave to eastern Kentucky on August 10th. During the afternoon and evening hours on this day, high temperatures in numerous locations soared to between 93 and 98 degrees, with heat index values around 100 degrees.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very large and strong area of high pressure brought a heat wave to eastern Kentucky on August 10th. During the afternoon and evening hours on this day, high temperatures in numerous locations soared to between 93 and 98 degrees, with heat index values around 100 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 7:10 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 10, 7:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
810 AM EDT TUE AUG 10 2010
.SHORT TERM.../TODAY THROUGH THURSDAY/
LOOKS LIKE THE PRIMARY WEATHER ISSUE FOR DAYS 1-3 OF THE FORECAST
WILL BE THE HOT AND HUMID WEATHER...ESPECIALLY THIS AFTERNOON AND
EARLY EVENING. SEVERAL COUNTIES ALONG THE TENNESSEE BORDER NORTHWARD
TO ROUGHLY THE HAL ROGERS PARKWAY EXPERIENCED TEMPERATURES AND HEAT
INDICES THAT MET OR EXCEEDED HEAT ADVISORY CRITERIA YESTERDAY
AFTERNOON. WITH THE LATEST MAV/METMOS TEMPS COMING IN MUCH WARMER FOR
TODAY...AND CONSIDERING WHAT HAPPENED YESTERDAY...DECIDED TO INCREASE
HIGH TEMPERATURES FOR TODAY ACROSS THE BOARD. THE MAV ACTUALLY HAS
COUPLE OF LOCATIONS REACHING THE UPPER 90S TODAY...BUT THIS IS LIKELY
BEING OVERDONE. THIS INCREASE IN TEMPS ALSO RESULTED IN A LARGER NUMBER
OF COUNTIES MEETING OR EXCEEDING HEAT ADVISORY CRITERIA THIS
AFTERNOON AND EVENING. THEREFORE...WENT AHEAD AND EXPANDED THE HEAT
ADVISORY TO INCLUDE ALL THE COUNTIES WEST OF A LINE FROM ROWAN COUNTY
TO BREATHITT COUNTY TO HARLAN COUNTY. TODAYS HIGHS ARE EXPECTED TO BE
CONSISTENTLY IN THE MID 90S ACROSS THE BOARD...WITH HEAT INDICES
BETWEEN 98 AND 105 DEGREES POSSIBLE IN THE ADVISORY AREA.
THE LATEST RUNS OF THE SREF AND GFS MODELS BOTH AGREE QUITE WELL THAT
A SLOW MOVING FRONTAL BOUNDARY WILL SAG ACROSS THE AREA ON WEDNESDAY
AND THURSDAY OF THIS WEEK. WITH SUCH A WARM AND MOIST AIR MASS
ALREADY IN PLACE...IT WONT TAKE MUCH FOR SHOWERS AND THUNDERSTORMS TO
FIRE DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY AND
THURSDAY. THE LATEST MODEL SOUNDINGS AND TIME HEIGHTS ALSO SUPPORT
INCREASED COVERAGE IN PRECIP ON BOTH DAYS WITH CAPE VALUES RUNNING
BETWEEN 2000 AND 3000 J/KG WITH VERY LITTLE CIN AND GOOD OMEGA.
INSPITE OF THE UTTER LACK OF JET DYNAMICS TO SUPPORT IT...THE
EXTREMELY MOIST AND UNSTABLE AIR COMBINED WITH THE LIFT ALONG THE
APPROACHING FRONT SHOULD BE MORE THAN ENOUGH TO OVERCOME THE LACK OF
GOOD UPPER LEVEL SUPPORT. ALL THAT BEING SAID...WENT AHEAD AND
INCREASED PRECIP CHANCES BY AT LEAST 10 PERCENT ACROSS THE BOARD FOR
TOMORROW AND THURSDAY. BASED ON THESE CHANGES...ALSO INCREASED CLOUD
COVER ACCORDINGLY AND RERAN THE QPF AND WEATHER GRIDS TO ACCOUNT FOR
CHANGES IN POP FORECAST. FOR TODAY...ALSO INCREASED PRECIP CHANCES
FOR THIS AFTERNOON SLIGHTLY BASED ON THE ISOLATED SHOWERS AND STORMS
THAT POPPED YESTERDAY AFTERNOON...AS CONDITIONS STILL LOOK FAVORABLE
FOR SIMILAR ACTIVITY TODAY. USED THE LATEST SREF WINDS TO TOUCH UP
THE WIND FORECAST A BIT...BUT NO MAJOR CHANGES WERE REALLY MADE
THERE.
WITH INCREASING CLOUD COVER AND HIGHER PRECIP CHANCES FOR WEDNESDAY
AND THURSDAY...TEMPS AND HEAT INDICES SHOULD REMAIN BELOW ADVISORY
CRITERIA BOTH DAYS. THE DEWPOINT GRIDS WERE ALSO TWEAKED A BIT TO
REFLECT THE WARMER TEMPS BEING FORECAST FOR TODAY AND TO ACCOUNT FOR
THE MOST RECENT TRENDS SEEN IN THE OBSERVED DATA. WILL SEND OUT THE
EXPANDED HEAT ADVISORY AND ZONE FORECAST TEXT PRODUCT IN THE NEXT 30
MINUTES OR SO.
.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/
FOR THE FIRST FEW DAYS OF THE PERIOD OUR AREA SHOULD BE ON THE NE
EDGE OF AN UPPER RIDGE...WITH A SURFACE FRONTAL BOUNDARY TO OUR NE.
A HOT AND MOIST AIR MASS WILL BE IN PLACE. A STRONG MID LEVEL CAP IS
NOT EXPECTED...SO ONCE MORNING INVERSIONS ARE BROKEN AND MIXING
REACHES THE CONVECTIVE CONDENSATION LEVEL...SHOWERS AND STORMS ARE A
GOOD BET. WOULD EXPECT A LATE DAY PEAK...BUT NOCTURNAL CONVECTION IS
ALSO A POSSIBILITY WITH MCS ACTIVITY TRYING TO MAKE IT IN FROM THE
NW. THE BIGGEST QUESTION WOULD SEEM TO BE COVERAGE. HAVE USED
HIGHEST POPS IN THE LATE AFTERNOON AT 30-40 PERCENT...WITH MINS
DURING THE NIGHT AT 20-30 PERCENT.
LATE IN THE PERIOD...THE 00Z RUN OF THE ECMWF LOOKS MORE SUPPORTIVE
OF THE SCENARIO WHICH WAS IN THE GFS YESTERDAY...AND IS STILL THERE.
THIS INVOLVES A LARGE IMPULSE SWINGING THROUGH AN UPPER TROUGH OVER
THE NORTHERN PLAINS AND SE CANADA DURING THE WEEKEND...AND SENDING A
COLD FRONT TOWARD OUR FORECAST AREA FROM THE NW ON SUNDAY. MODELS
NOW SUGGEST THE COLD FRONT TO TRANSITION SE ACROSS THE AREA SUNDAY
NIGHT AND MONDAY...WITH DRYING BEGINNING BEHIND THE FRONT AT THE
VERY END OF THE PERIOD.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
MVFR/IFR FOG AT SME/LOZ THIS MORNING. DWPTS IN THE LOWER 70S TODAY.
FOR TODAY... FORECAST SOUNDINGS FROM AROUND THE AREA ARE ADVERTISING
CONSIDERABLE INSTABILITY DEVELOPING BY LATE MORNING...WITH BOTH
TEMPERATURES AND MOISTURE INCREASING THROUGHOUT THE DAY. SOME SHRA
ALREADY FORMING JUST ACROSS OUR ERN BORDERS SHOULD CONTINUE TO EXPAND
AS THE DAY HEATS UP. CONVECTION LOOKS TO BE ISOLATED TO SCATTERED IN
NATURE AND THUS WILL NOT FAVOR ANY ONE PARTICULAR SITE OVER ANOTHER
SO ADDRESSED THIS WITH CB GROUPS AT ALL SITES FROM LATE MORNING
THROUGH THE REMAINDER OF THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
KYZ044-050-051-058>060-068-069-079-080-083>087-108-111-114-116.
&&
SHORT TERM...AR
LONG TERM....HAL
AVIATION...DUSTY
Hazardous weather outlook, Aug 10, 2:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
344 AM EDT TUE AUG 10 2010
KYZ052-088-104-106-107-109-110-112-113-115-117>120-111045-
ROWAN-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...
HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
344 AM EDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
PATCHY FOG WILL AFFECT VALLEY LOCATIONS EARLY THIS MORNING...BECOMING
LOCALLY DENSE AT TIMES.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ044-050-051-058>060-068-069-079-080-083>087-108-111-114-116-
111045-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-WOLFE-LEE-OWSLEY-
CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...IRVINE...STANTON...FRENCHBURG...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...CAMPTON...
BEATTYVILLE...BOONEVILLE...MANCHESTER
344 AM EDT TUE AUG 10 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
PATCHY FOG WILL AFFECT VALLEY LOCATIONS EARLY THIS MORNING...BECOMING
LOCALLY DENSE AT TIMES.
TEMPERATURES IN MOST LOCATIONS WILL WARM INTO THE 90S EACH DAY THIS
WEEK...ALONG WITH INCREASING HUMIDITY LEVELS. THE HEAT INDEX WILL
CLIMB INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON AND EARLY EVENING
AND A HEAT ADVISORY IS IN EFFECT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX VALUES OF AROUND 100 ARE POSSIBLE ON WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH MONDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AR
Heat, Owsley
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Owsley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Perry
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Knott
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Knott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Rowan
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Rowan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Estill
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Estill forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Fleming
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Fleming forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Elliott
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Elliott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Lee
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Montgomery
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Wolfe
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Wolfe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Pulaski
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Morgan
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Morgan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Johnson
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Martin
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Pike
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Leslie
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Leslie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Knott
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Knott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Floyd
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Knox
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Wayne
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Clay
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Breathitt
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Letcher
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Letcher forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Powell
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Powell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, McCreary
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- McCreary forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
Heat, Whitley
- When
- August 10, 11:00 AM EST to 5:00 PM EST
- Where
- Whitley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
High temperatures were between 93 and 98 degrees with heat indices around 100.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 2010$13,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245276, 245277, 245280, 245281, 245282, 245283, 245285, 245286, 245287, 245288, 245289, 245291, 245294, 245295, 245296, 245298, 245299, 245300, 245410, 245411, 245414, 245416, 245417, 245418, 245419, 245420.